Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Pittsburgh, PA

February 12, 20178 counties in Pennsylvania; Hancock County, West Virginia; Columbiana County, Jefferson County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Feb 12, 2017, 7:02 PM EST for 8 counties in Pennsylvania; Hancock County, West Virginia; Columbiana County, Jefferson County, Ohio. It was in force for 58 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 12, 2017, 7:02 PM EST (00:02 UTC)
Expired
Feb 12, 2017, 8:00 PM EST
In force
58 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbiana County, OH, Jefferson County, OH, Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Indiana County, PA, Lawrence County, PA, Washington County, PA, Westmoreland County, PA, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 12, 7:20 PM ESTTSTM WND DMGPittsburgh, PATREE AND WIRES DOWN ON TOP OF AN UNOCCUPIED CAR
Feb 12, 7:25 PM ESTTSTM WND DMGWest View, PASEVERAL TREES DOWN
Feb 12, 7:46 PM ESTTSTM WND GST 531 Ssw Carnot-Moon, PA
Feb 12, 7:46 PM ESTNON-TSTM WND GST 53Pittsburgh Internationa, PA
Feb 12, 7:52 PM ESTNON-TSTM WND GST 55Pittsburgh Internationa, PA
Feb 12, 7:54 PM ESTTSTM WND GST 623 Nnw Marion Center, PA
Feb 12, 7:54 PM ESTNON-TSTM WND GST 623 Nnw Marion Center, PA
Feb 12, 7:56 PM ESTTSTM WND DMGPittsburgh, PATREE AND WIRES DOWN
Feb 12, 7:57 PM ESTTSTM WND GST 566 Ne Clymer, PA
Feb 12, 7:57 PM ESTNON-TSTM WND GST 566 Ne Clymer, PA
Feb 12, 8:10 PM ESTTSTM WND DMGMurrysville, PATREES DOWN AROUND MURRSYVILLE... SEWICKLEY TOWNSHIP... MANOR... DERRY TOWNSHIP... GREENSBURG... SALEM TOWNSHIP... HEMP TOWNSHIP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS51 KPBZ 130002
SVRPBZ
OHC029-081-PAC003-005-007-019-063-073-125-129-WVC029-130100-
/O.NEW.KPBZ.SV.W.0006.170213T0002Z-170213T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
702 PM EST SUN FEB 12 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northern Jefferson County in east central Ohio...
  Southeastern Columbiana County in east central Ohio...
  Northwestern Washington County in southwestern Pennsylvania...
  Beaver County in western Pennsylvania...
  Southern Lawrence County in western Pennsylvania...
  Indiana County in west central Pennsylvania...
  Southern Butler County in west central Pennsylvania...
  Allegheny County in southwestern Pennsylvania...
  Northwestern Westmoreland County in southwestern Pennsylvania...
  Armstrong County in west central Pennsylvania...
  Hancock County in northern West Virginia...

* Until 800 PM EST.

* At 701 PM EST, severe thunderstorms were located along a line
  extending from near Meridian to near Toronto, moving east at 50
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar. 

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages. 

* Locations impacted include...
  Pittsburgh...                     Penn Hills...
  Mount Lebanon...                  Bethel Park...
  Ross Township...                  McCandless Township...
  Monroeville...                    Cranberry...
  Moon Township...                  Greensburg...
  Weirton...                        McKeesport...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 15 and 69.
 
  Interstate 79 in Pennsylvania between mile markers 25 and 66.
 
  Parkway North between mile markers 1 and 13.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-
1988, posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH.

&&

LAT...LON 4028 7962 4046 8092 4093 8008 4088 7881
      4077 7881
TIME...MOT...LOC 0001Z 275DEG 45KT 4088 7999 4046 8067 

HAIL...<.75IN
WIND...60MPH
 
$$

Fries
1 follow-up statement
792 
WWUS51 KPBZ 130026
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
726 PM EST SUN FEB 12 2017

OHC029-081-PAC007-073-130035-
/O.CAN.KPBZ.SV.W.0006.000000T0000Z-170213T0100Z/
Jefferson OH-Columbiana OH-Beaver PA-Lawrence PA-
726 PM EST SUN FEB 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFFERSON...
SOUTHEASTERN COLUMBIANA...BEAVER AND SOUTHERN LAWRENCE COUNTIES IS
CANCELLED...

The storms that prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4077 7881 4028 7962 4042 8061 4048 8051
      4048 8036 4061 8014 4068 8015 4092 7972
      4088 7881
TIME...MOT...LOC 0025Z 275DEG 45KT 4086 7966 4044 8034 

$$

PAC003-005-019-063-125-129-WVC029-130100-
/O.CON.KPBZ.SV.W.0006.000000T0000Z-170213T0100Z/
Washington PA-Indiana PA-Butler PA-Allegheny PA-Westmoreland PA-
Armstrong PA-Hancock WV-
726 PM EST SUN FEB 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EST
FOR NORTHWESTERN WASHINGTON...INDIANA...SOUTHEASTERN BUTLER...
ALLEGHENY...NORTHWESTERN WESTMORELAND...ARMSTRONG AND SOUTHEASTERN
HANCOCK COUNTIES...

At 725 PM EST, severe thunderstorms were located along a line
extending from 7 miles northwest of West Kittanning to near Imperial,
moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar. 

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages. 

Locations impacted include...
Pittsburgh...                     Penn Hills...
Mount Lebanon...                  Bethel Park...
Ross Township...                  McCandless Township...
Monroeville...                    Cranberry...
Moon Township...                  Greensburg...
Weirton...                        McKeesport...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 27 and 69.
 
  Interstate 79 in Pennsylvania between mile markers 25 and 51.
 
  Parkway North between mile markers 1 and 13.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Please report severe weather by calling 412-262-
1988, posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH.

&&

LAT...LON 4077 7881 4028 7962 4042 8061 4048 8051
      4048 8036 4061 8014 4068 8015 4092 7972
      4088 7881
TIME...MOT...LOC 0025Z 275DEG 45KT 4086 7966 4044 8034 

HAIL...<.75IN
WIND...60MPH
 
$$

Fries

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 6:42 PM EST, 20 minutes earlier.

Area forecast discussion, Feb 12, 6:42 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
642 PM EST Sun Feb 12 2017

.SYNOPSIS...
Wind will increase this evening and overnight with rain showers
changing to snow and much colder temperatures.

&&

.NEAR TERM /THROUGH MONDAY/...
A secondary surge of colder air aloft is evidenced by the
formation of a line of showers pushing into our area at this
time. This is likely the leading edge of increased lapse rates
coincident with the passage of a secondary 850 mb frontal
boundary. It will move through the area and rapidly increase
lapse rates as it does, once again bringing showers back into
many areas.

Behind this secondary boundary, water vapor imagery reveals a
deep tropause fold extending from Iowa eastward into northern
Ohio. In this band of drying on water vapor, substantial
momentum from aloft is mixing into the very unstable boundary
layer. This is indicated by observations early over WI and SW MI
and currently from IL to OH of gusts approaching and exceeding
40 kts. As this feature dives ESE this evening over our area,
all model guidance indicates it should deepen further with 2.0
PVU likely dropping below 700 mb as it crosses our CWA centered
around 03z. As such, wind gusts will likely maximize around that
time with widespread gusts approaching 40 kts over most of the
area. In the ridges, this will likely be enhanced further as the
lowering of the dynamic tropopause will force the layer of wind
gusts into a smaller vertical extent, thus forcing higher gusts
toward 55-60 kts there. As such, all wind headlines remain in
effect with a bit of a southward expansion of the advisories
from the last update.

Northwest flow will continue behind the passage of the 850 mb
front, with lake moisture again increasing and very unstable
lapse rates extending into the dendritic growth region. Snow
squalls will be likely along the I-80 corridor, and upslope
snows have already been well covered in the forecast. Thus,
winter weather advisories will continue for that overnight into
Monday. Fries

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
A quick moderation in temperature is anticipated Tuesday as
another reinforcing upper trough digs over Ern Canada. That
system will drive a cold front through the region on Tuesday
night, and once again briefly tap, and upslope lake moisture
through Wednesday. Have restructured POPs for this potential
through day 4 and tweaked temperature downward.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Northwest flow will persist through the end of the week but
conditions should begin to dry out as ridging takes place. The
superblend was used extensively, with near seasonal temperatures
and dry conditions expected by the weekend.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Current VFR conditions will give way to mostly MVFR tonight as the
an upper trough moves through and generates showers. Rain will
transition to snow around 03Z or slightly thereafter. Brief and
intense snow squalls are possible, primarily for FKL/DUJ, but timing
them will be difficult given the fast mean flow. Outside of snow
showers, expecting conditions to remain MVFR or better, but winds
will be an issue. Any remaining restrictions will improve to VFR
through the day Monday as clouds begin to scatter out.

Current strong west-northwest flow will increase between 00-06Z as
the core of the strongest winds pass overhead. Gusts could reach
40kts or better through the overnight period, diminishing towards
daybreak Monday. Surface flow may wobble a little, but is largely
expected to remain within 30 degrees of 290.

.OUTLOOK...
More restrictions are likely Tuesday night and Wednesday as
another cold front brings snow showers and stratocu to the
region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until 1 PM EST Monday for MDZ001.
     High Wind Warning until 1 PM EST Monday for MDZ001.
OH...Wind Advisory until 7 AM EST Monday for OHZ039>041-048>050-058-
     059.
PA...Wind Advisory until 7 AM EST Monday for PAZ007>009-013>016-
     020>023-029-031-073-075.
     Winter Weather Advisory until 1 PM EST Monday for PAZ007>009-
     015-016-074-076.
     Wind Advisory until 1 PM EST Monday for PAZ074-076.
WV...Wind Advisory until 7 AM EST Monday for WVZ001>004-509.
     Winter Weather Advisory until 1 PM EST Monday for WVZ511>514.
     High Wind Warning until 1 PM EST Monday for WVZ514.
     Wind Advisory until 1 PM EST Monday for WVZ510>513.

&&
Hazardous weather outlook, Feb 12, 6:39 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
639 PM EST Sun Feb 12 2017

PAZ074-076-WVZ511>513-132345-
Westmoreland Ridges-Fayette Ridges-Preston-Eastern Preston-
Western Tucker-
639 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ510-132345-
Ridges of Eastern Monongalia and Northwestern Preston-
639 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-058-059-PAZ013-014-020>023-029-031-073-075-
WVZ001>004-509-132345-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Guernsey-
Belmont-Lawrence-Butler-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-
Monongalia-
639 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-WVZ514-132345-
Garrett-Eastern Tucker-
639 PM EST Sun Feb 12 2017

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ057-068-069-WVZ012-021-132345-
Muskingum-Noble-Monroe-Wetzel-Marion-
639 PM EST Sun Feb 12 2017

This Hazardous Weather Outlook is for east central Ohio and
northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-015-016-132345-
Mercer-Venango-Forest-Clarion-Jefferson-
639 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 12, 7:02 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
702 PM EST SUN FEB 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     NON-TSTM WND GST GROVE CITY              41.16N  80.09W
02/12/2017  M56 MPH          MERCER             PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1700767

24

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 7:59 PM ESTSevere Thunderstorm WarningPBZAllegheny, Fayette, Greene, Indiana, Washington, Westmoreland61 min
Feb 12, 8:24 PM ESTSpecial Weather StatementPBZGreene66 min
Feb 12, 8:26 PM ESTSpecial Weather StatementPBZClarion, Venango49 min
Feb 12, 9:10 PM ESTSpecial Weather StatementPBZMercer20 min
Feb 12, 9:30 PM ESTSpecial Weather StatementPBZArmstrong, Butler, Clarion, Jefferson, Lawrence60 min
Feb 12, 10:20 PM ESTSpecial Weather StatementPBZArmstrong, Butler, Indiana40 min
Feb 12, 11:43 PM ESTSpecial Weather StatementPBZAllegheny, Armstrong, Beaver, Butler, Indiana, Lawrence and 1 more62 min
Feb 12, 8:46 PM ESTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston, Tucker74 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.